Home  >  Pediatric Emergency Services  >  Diabetic Ketoacidosis
print   Bookmark and Share  |  A  A  A

Diabetic Ketoacidosis

  • Commonest cause of diabetes-related deaths in children with most dying from cerebral edema
  • Usually occurs 4-12 hours after treatment begins vulnerability seems to greatest in new onset DKA, younger and longer symptoms
  • Patients with DKA have Hyperosmolar dehydration and patients need slow rehydration.  Too aggressive  volume resuscitation exceeding  30ml/kg can lead to cerebral edema. NS  bolus is the recommended therapy
  • Oxygen is recommend for all patients in the first few hours regardless of oxygen saturation is 100%
  • Blood glucose will fall with IV fluid alone. Intravenous insulin bolus should be avoided and insulin infusion ( 0.1 Units/Kg) should only be started during transport if EMT can follow accuchecks rigously since blood sugar should ideally not drop more than 100gm/dl/hr. 
  • There is no evidence that bicarbonate is either necessary or safe in DKA.  Bicarbonate boluses should be avoided during initial management unless patient has hemodynamic instability and pH is 6.9 or lower. 

The information provided is intended as a resource only not medical advice. 

Reference Article: Diabetic ketoacidosis Current Pediatrics  2006  16, 111-116